Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Kansas City, MO

August 3, 2013Linn County, Miami County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 3, 2013, 1:00 AM CDT for Linn County, Miami County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2013, 1:00 AM CDT (06:00 UTC)
Expired
Aug 3, 2013, 2:00 AM CDT
In force
60 min
Issued by
NWS Kansas City, MO

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:00 AM CDTTSTM WND GST 50Mound City Ks, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2659 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
3.1
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WWUS83 KEAX 030600
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT SAT AUG 3 2013

KSZ057-060-030700-
LINN KS-MIAMI KS-
100 AM CDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 200 AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNDON TO 
NEW STRAWN TO BURLINGTON TO 7 MILES WEST OF LE ROY TO 17 MILES 
SOUTHWEST OF BURLINGTON...CONTINUED TO MOVE EAST AT 40 MPH.

THESE THUNDERSTORMS WILL REACH WESTERN MIAMI AND LINN COUNTIES OF 
KANSAS PRIOR TO 2 AM.  THESE STRONG TO SEVERE THUNDERSTORMS WILL BE 
CAPABLE OF HAIL UP TO THE SIZE OF PENNIES AND POTENTIAL WIND GUSTS 
APPROACHING 60 MPH.  FREQUENT DANGEROUS LIGHTNING IS ALSO EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...PAOLA...MOUND CITY...BLUE MOUND...PARKER...FONTANA AND
  BEAGLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3803 9508 3811 9508 3826 9508 3826 9507
      3862 9507 3859 9480 3815 9473 3803 9476
TIME...MOT...LOC 0557Z 281DEG 37KT 3860 9569 3830 9565
          3822 9565 3809 9570 3802 9591

$$

DUX

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:52 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 2, 11:52 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1152 PM CDT Fri Aug 2 2013

.UPDATE...
Issued at 640 PM CDT FRI AUG 2 2013

Storm development along a slowly southward-sinking frontal boundary
this evening is looking increasingly unlikely as surface heating
wanes and midlevel clouds continue to override the boundary. A few
isolated storms could still form in the southwest corner of the CWA
where cu currently looks a little more robust, but the probability of
widespread precipitation is fairly low for the rest of the evening.

The better chance for storms tonight should be where the low-level
jet and a westward moving shortwave trough interact over south
central to SE KS, which will be primarily south and west of the
forecast area. A few additional storms are possible across our
southern tiers of counties tonight if the aforementioned features
can build far enough north and east, but overall, the probability of
seeing storms tonight has lessened.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 329 PM CDT FRI AUG 2 2013

Northwest flow persists across the center of the nation today. This
brought storms to eastern Kansas and western Missouri overnight,
which has lead to a weak, and poorly defined, MCV drifting east
through Missouri today. Satellite imagery and early afternoon storms
development both highlight the presents of a weak surface boundary
left behind by this mornings activity, roughly oriented along a
line from south of Topeka east southeast through far southern Kansas
City, then east along Highway 50. This has left MLCAPE values across
east central Kansas and west central Missouri in the 2500 J/KG
range, though given that surface temperatures in the vicinity of the
boundary are in the 80s, much of this instability is currently
elevated.

Further development for storms late this afternoon and this evening
will remain possible, especially across southeast Kansas where the
available free energy is to be found. Thoughts are that with the MCV
moving ever east this afternoon, more development in southeast
Kansas will be possible thanks to the insolation. Variety of short
range models point at the development of storms in this region,
which, given the the moisture feed from the southwest, should allow
for a forward propagating convective complex to shift from eastern
Kansas into southern Missouri tonight, likely south of Kansas City.
Storms may spread into Central Missouri and parts farther north late
tonight as the nocturnal jet kicks in, but its nose is forecast to be
in southeast Kansas, so northern development of storms does not look
good. Storms south of Highway 50 late this afternoon and overnight
might contain some severe weather, likely in the form of large hail
or torrential rain.

Saturday...activity from tonight, and the boundaries that leaves
behind, will dictate where storms are Saturday; but at this time
much of the potential convective activity is expected to be to our
south or east, particularly by the afternoon hours. A day without
storms across eastern Kansas or Missouri will allow temperatures to
bound back up to around normal for early August.

Sunday...in the morning hours another MCS will develop over the
western Plains State in response to the nocturnal jet. This complex
is forecast to move southeast into the Kansas-Missouri border by
sunrise Sunday. This should make storms likely across areas from
east central Kansas through central Missouri Sunday morning. With
the expectation of another MCV floating across Missouri Sunday,
cloud cover and precipitation should keep temperatures below normal.

.LONG TERM...(Monday through Friday)
Issued at 329 PM CDT FRI AUG 2 2013

For the long term forecast the upper level flow flattens out and
should remain rather stagnant with heights rising slowly late in the
period as a broad, deep layer trough remains parked over the far
western U.S. and an upper level low traverses slowly east across
lower Canada. As a result a series of low amplitude waves are progged
to move through the region generating low chance pops each period.
Unfortunately, confidence remains low in the timing of the waves so
the forecast sounds wetter than it probably will be. The latest
medium range models favor locations north of the I-70 corridor to see
the better chances for precip, but that will surely change in future
model updates. Thus a broad brush approach was taken for precip
chances. Daytime temperatures are expected to be at or slightly below
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1151 PM CDT FRI AUG 2 2013

Isolated shower or thunderstorm development is possible across
northeast KS and portions of W central MO over the next few hours;
however, the more likely scenario will be for storms currently over
south central and southeast KS to track eastward into areas mainly
south of I-70 after 06z tonight. Elsewhere, skies will remain VFR and
winds will be light, varying in direction between E and NE. Any
storms that do make it into the area will move out between 12z-14z
Saturday morning, leaving behind VFR conditions and continued light
easterly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Laflin
SHORT TERM...Cutter
LONG TERM...Pietrycha
AVIATION...Laflin
Hazardous weather outlook, Aug 2, 6:44 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT FRI AUG 2 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
644 PM CDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A FEW ISOLATED STORMS ARE POSSIBLE THIS EVENING MAINLY SOUTH OF
I-70...AND ANOTHER ROUND OF STORMS IS POSSIBLE OVER THE SAME AREA
AFTER MIDNIGHT TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STRONGER STORMS COULD PRODUCE LARGE HAIL OR
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE STARTING EARLY SUNDAY
MORNING THROUGH THURSDAY. HEAVY RAIN AND LOCALIZED FLOODING WILL BE
POSSIBLE WITH SOME OF THESE STORMS. THE THREAT FOR SEVERE
THUNDERSTORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT SOUTH OF
INTERSTATE 70.

LAFLIN

In the hours before

Special weather statement, Aug 3, 1:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT SAT AUG 3 2013

KSZ057-060-030700-
LINN KS-MIAMI KS-
100 AM CDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 200 AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNDON TO
NEW STRAWN TO BURLINGTON TO 7 MILES WEST OF LE ROY TO 17 MILES
SOUTHWEST OF BURLINGTON...CONTINUED TO MOVE EAST AT 40 MPH.

THESE THUNDERSTORMS WILL REACH WESTERN MIAMI AND LINN COUNTIES OF
KANSAS PRIOR TO 2 AM.  THESE STRONG TO SEVERE THUNDERSTORMS WILL BE
CAPABLE OF HAIL UP TO THE SIZE OF PENNIES AND POTENTIAL WIND GUSTS
APPROACHING 60 MPH.  FREQUENT DANGEROUS LIGHTNING IS ALSO EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...PAOLA...MOUND CITY...BLUE MOUND...PARKER...FONTANA AND
  BEAGLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3803 9508 3811 9508 3826 9508 3826 9507
      3862 9507 3859 9480 3815 9473 3803 9476
TIME...MOT...LOC 0557Z 281DEG 37KT 3860 9569 3830 9565
          3822 9565 3809 9570 3802 9591

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:10 AM CDTSevere Thunderstorm WarningEAXBates, Cass50 min
Aug 3, 2:47 AM CDTSpecial Weather StatementEAXCass43 min
Aug 3, 1:28 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami47 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.